Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 43, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 2022, 2:40 PM EDT for Tattnall County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2022, 2:40 PM EDT (18:40 UTC)
- Expired
- May 3, 2022, 3:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:45 PM EDT, 55 minutes earlier.
Area forecast discussion, May 3, 1:45 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Charleston SC 145 PM EDT Tue May 3 2022 .SYNOPSIS... Atlantic high pressure will generally prevail through Thursday. A cold front should move through the region this weekend, before high pressure returns early next week. && .NEAR TERM /THROUGH TONIGHT/... Early this afternoon: No change to the afternoon forecast. Showers and thunderstorms are starting to develop, mainly just to the west of the area. This activity appears to be developing with the arriving shortwave aloft which is poised to move into the forecast area over the next hour or two. Late this morning: Another summerlike day is on tap with warm temperatures and the potential for diurnal convection. The upper ridging aloft we had yesterday will shift to the east this morning and shortwave troughing will move in this afternoon and evening. This will make the synoptic scale less hostile to convective development compared to yesterday. Overall, this should promote better convective coverage today, and the forecast still features 20-40 rain chances for the most part. Hi-res models continue to favor convective initiation mostly in the mid to late afternoon hours too. However, the near storm environment doesn't appear to be quite as conducive to severe weather as yesterday. Freezing levels are about 1 kft higher, and DCAPE values are progged to be in the 700-900 J/kg range. So an isolated severe threat exists, especially where boundary interactions occur and enhance updrafts. Temperatures should be a degree or so higher than yesterday, with highs in the 88-91 degree range away from the immediate coast. Tonight: The Atlantic high continues to extend across the immediate region, blocking a cold front near the mountains. As the sea breeze shifts far inland and eventually either dissipates or moves to the west, and we lose our heating, convection will fade early on. If not by midnight, then shortly thereafter we'll be entirely rainfree, and we'll monitor for the potential for fog where rainfall occurred. Another mild to warm night will occur given the elevated dew points, and we're not looking at anything less than the lower and middle 60s far inland, the upper 60s to the lower 70s closer to the coast. All climate sites will be close to record high mins for May 4, but most especially KCHS and KCXM (See CLIMATE section below). && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... Wednesday and Thursday: Sfc high pressure centered across the western Atlantic will gradually shift east through the period while a low pressure system advances to the Mid-Atlantic and Northeast states. Aloft, the local area will remain along the northern periphery of a ridge with modest waves of shortwave energy rippling across the region each day. Strong sfc heating combined with shortwave energy and an inland moving seabreeze circulation should be sufficient to produce few to scattered showers/thunderstorms each afternoon, especially for locations inland. A few thunderstorms could be strong each day given sufficient instability, but should remain pulse-like in nature given a lack of stronger shear. Temps will trend slightly warmer mid week as the mid-lvl ridge axis extends across the Southeast. Latest 1000-850 mb thickness levels suggest highs in the upper 80s to lower 90s, warmest on Thursday. Overnight lows will also remain mild, ranging in the mid-upper 60s away from the immediate coast Wednesday night, then only dipping into the upper 60s/lower 70s Thursday night. Friday: A large low pressure system will advance across the Midwest this weekend with a cold front that approaches the Southeast United States late day. Ahead of the front, conditions should remain warm with highs peaking in the upper 80s to lower 90s (warmest across Southeast Georgia). Some moisture should also be drawn to the area within a southwest sfc flow, suggesting an uptick in afternoon showers and thunderstorms compared to previous days during the week. However, the bulk of precip activity should be late in the day or even delayed until the overnight period. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The weather could be fairly active this weekend, with chances of showers/thunderstorms increasing as a cold front pushes through the region Friday night and/or Saturday. The presence of instability and shear suggests some thunderstorms could be strong with fropa, but timing of the front during overnight hours could limit the severe weather threat across the local area. Outside showers/thunderstorms, low-lvl wind fields and low-lvl mixing favor breezy winds Saturday. Guidance remains spread late weekend into early next week in regards to precip coverage and the position of the front near the area. However, we can not rule out scattered showers and/or thunderstorms Saturday, before drier conditions arrive Sunday, then persist through Tuesday while high pressure builds across the region from the north. Temps will remain above normal Saturday, peaking in the mid 80s, then lower about 5-7 degrees Sunday and Monday with a northerly wind in place post fropa, before gradually modifying back to the low-mid 80s Tuesday. Overnight lows will display a cooling trend this weekend as well, dipping into the mid-upper 50s away from the coast by Sunday night, but should gradually return to the upper 50s/lower 60s by Tuesday night. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR conditions should prevail at KCHS, KJZI, and KSAV through 18z Wednesday. The main concern this afternoon and evening will be thunderstorms. Currently, thunderstorms are expected to be closest to KSAV while KCHS and KJZI should have a lower probability of direct impacts. Showers and thunderstorms are already developing west and southwest of KSAV, and we have timed VCTS into the TAF at 20z. We did not include a TEMPO group and instead will amend if it looks like a thunderstorm will directly impact KSAV. Thunderstorm activity will diminish later this evening and VFR conditions are expected to prevail thereafter. Extended Aviation Outlook: VFR conditions are expected to prevail through Thursday, although brief flight restrictions are possible each afternoon/early evening during showers and/or thunderstorms. Flight restriction chances increase at all terminals Friday afternoon into Saturday with showers and thunderstorms occurring near a passing cold front. && .MARINE... Today and tonight: The Bermuda high pressure system will continue to stretch across the area, leaving us within a S to SW wind regime through the period. On average winds will be near or less than 15 kt, although a few higher gusts will occur. Charleston Harbor will have the most notable gusts that will frequently reach 20 kt this afternoon due to the warm land of Charleston County. Similar to recent days there will be occasional gusts up near 25 kt in Charleston Harbor this afternoon, but not enough to hoist a Small Craft Advisory. Seas over the Atlantic will hold around 2 to 3 feet throughout. In all probability the storms that form over land this afternoon and into the evening will not impact the marine community, as they stay inland. Wednesday through Sunday: High pressure will prevail across the western Atlantic through Thursday, favoring conditions below Small Craft Advisory levels across local waters. In general, onshore winds will remain around 15 kt or less. Seas should range between 1-3 ft. Winds/seas should then trend higher Friday into Saturday as a cold front advances through the area (south winds 15-20 kt and seas building to 3-5 ft), then possibly reach Small Craft Advisory criteria for a portion of coastal waters early next week as a north- northeast wind prevails with high pressure building over the area. && .CLIMATE... Record High Minimum Temps for May 4th... KCHS...70F, last set in 2019. KSAV...70F, last set in 1984. KCXM...73F, last set in 1990. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...DPB LONG TERM...DPB AVIATION...BSH/DPB MARINE... CLIMATE...
Hazardous weather outlook, May 3, 4:01 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 401 AM EDT Tue May 3 2022 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-040815- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 401 AM EDT Tue May 3 2022 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 3, 2:35 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
235 PM EDT Tue May 3 2022
GAZ114-031915-
Tattnall-
235 PM EDT Tue May 3 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...
At 235 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Gordonia Altamaha State
Park, or 8 miles southwest of Reidsville, moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Reidsville, Glennville, Collins, Manassas, Gordonia Altamaha State
Park and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3217 8219 3228 8204 3225 8202 3209 8198
3205 8187 3201 8183 3195 8189 3191 8188
3182 8195 3180 8198 3178 8197 3186 8211
3190 8211 3189 8213 3191 8213 3190 8219
3192 8222
TIME...MOT...LOC 1835Z 241DEG 10KT 3200 8222
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:02 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 58 min |
| May 3, 6:40 PM EDT | Special Weather Statement | CHS | Colleton | 35 min |
| May 3, 7:12 PM EDT | Special Weather Statement | CHS | Dorchester | 33 min |
| May 3, 2:35 PM EDT | Special Weather Statement | CHS | Tattnall | 40 min |
| May 3, 4:08 PM EDT | Special Weather Statement | CHS | Jenkins | 37 min |
| May 3, 4:17 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Jenkins, Screven | 35 min |
| May 3, 4:50 PM EDT | Special Weather Statement | CHS | Jenkins | 25 min |
| May 3, 5:10 PM EDT | Special Weather Statement | CHS | Bryan | 20 min |
| May 3, 5:38 PM EDT | Special Weather Statement | CHS | Liberty | 22 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.